Alert archive / Alabama / Tornado Warnings in 2023

Tornado Warning 33, NWS Huntsville, AL

April 1, 2023Franklin County, Lawrence County, Alabama

NWS Huntsville, AL issued this tornado warning at Apr 1, 2023, 2:40 AM CDT for Franklin County, Lawrence County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2023, 2:40 AM CDT (07:40 UTC)
Expired
Apr 1, 2023, 3:15 AM CDT
In force
35 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Franklin County, AL, Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 100 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 11:59 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

130 
WFUS54 KHUN 010740
TORHUN
ALC059-079-010815-
/O.NEW.KHUN.TO.W.0033.230401T0740Z-230401T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
240 AM CDT Sat Apr 1 2023

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Southeastern Franklin County in northwestern Alabama...
  Southwestern Lawrence County in northwestern Alabama...

* Until 315 AM CDT.
    
* At 239 AM CDT, a tornado producing storm was located near
  Hackleburg, or 8 miles west of Haleyville, moving east at 45 mph.

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic storm will be near...
  Phil Campbell around 245 AM CDT.

Other locations impacted by this tornadic thunderstorm include
Bankhead National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3448 8732 3430 8726 3431 8777
TIME...MOT...LOC 0739Z 255DEG 38KT 3426 8776 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

25
1 follow-up statement
573 
WWUS54 KHUN 010757
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
257 AM CDT Sat Apr 1 2023

ALC059-010805-
/O.CAN.KHUN.TO.W.0033.000000T0000Z-230401T0815Z/
Franklin AL-
257 AM CDT Sat Apr 1 2023

...THE TORNADO WARNING FOR SOUTHEASTERN FRANKLIN COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 AM CDT for north central
and northwestern Alabama.

LAT...LON 3431 8753 3433 8753 3439 8729 3430 8726
TIME...MOT...LOC 0755Z 263DEG 45KT 3428 8752 

$$

ALC079-010815-
/O.CON.KHUN.TO.W.0033.000000T0000Z-230401T0815Z/
Lawrence AL-
257 AM CDT Sat Apr 1 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR
SOUTHWESTERN LAWRENCE COUNTY...
    
At 255 AM CDT, a severe thunderstorm capable of producing a tornado 
was located near Ashridge, or near Haleyville, moving east at 50 
mph. This storm has a history of producing tornadoes, but rotation 
has since weakened. 

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Lawrence County, including the following locations...
Bankhead National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3431 8753 3433 8753 3439 8729 3430 8726
TIME...MOT...LOC 0755Z 263DEG 45KT 3428 8752 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

25

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 1, 12:40 AM CDT, 2 hours earlier.

Area forecast discussion, Apr 1, 12:40 AM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Huntsville AL
1240 AM CDT Sat Apr 1 2023

...New AVIATION...

.NEAR TERM...
(Rest of tonight)
Issued at 1002 PM CDT Fri Mar 31 2023

A deep area of low pressure in the mid evening was moving
eastward across the IL/WI border. East of this low and a cold
front draped from west of Chicago to east of St Louis and Little
Rock, scattered to widespread showers and thunderstorms were in
progress. Numerous severe storms were noted from north of the Ohio
River to the southern Great Lakes, another from LA/AR to western
Tennessee. A tornadic storm as of this writing was roaring to the
ENE across Hardin county of southern TN. Another was moving over
far NW Mississippi just south of Memphis to SW TN. Given that
severe convection to our west and a potential of more forming this
evening, far NW Alabama including Lauderdale, Colbert, Franklin
counties are in Tornado Watch #97 (a rare Particularly Dangerous
Situation watch!).

No weather of consequence was occurring over the greater forecast
area as of this writing. Mild, with breezy to windy conditions
otherwise prevailed with temperatures mostly in the lower 70s.
Winds were from the south 20-30 mph with higher gusts. A Wind
Advisory remain in effect for the area until 1 PM Saturday.

New model input coming in continues to suggest this area just to
our north and west will be impacted by strong to severe storms
sometime in the overnight. Even this close to the onset of when
storms begin, exact timing ranged from after 10 PM to midnight.

Near and especially after midnight, a more/less solid line of
convection should move across the region from WNW to ESE. All
modes of severe weather is possible, with damaging wind gusts over
60 mph the main threat. Large hail and tornadoes cannot be ruled
out in a Quasi-Linear Convective System, squall line feature that
moves across the area. The models, both convective allowing and
older all hint at 0-3 helicity values in the 200-300 m/s range and
CAPES from 100-300, some spots higher; together with decent
widespread lift make it conducive for severe weather to occur.
Rough timing from new output has the stronger storms impacting NW
AL in the midnight to 1 AM timeframe, greater Huntsville area
2-4AM, and NE AL 3-5AM.

&&

.SHORT TERM...
(Saturday through Sunday night)
Issued at 102 PM CDT Fri Mar 31 2023

Sunny skies should quickly return Saturday morning. With the
actual cold front still to our west, decent warm air advection and
plenty of sunshine should allow highs to climb back into the lower
to mid 70s. The dry cold front itself will move through the area
late Saturday afternoon into the early evening hours. Some colder
air will advect into the region. A pressure gradient remains in
place though behind it Saturday night. So despite dewpoints dropping
into the lower to mid 30s, temperatures should hold a tad higher
in the upper 30s to around 40 degrees.

During the day on Sunday with a cooler start and some weak cold
air advection continuing, highs will only reach the mid 60s to
around 70 degrees in most locations. An approaching shortwave over
Arkansas should provide some moisture advection and more southerly
flow ahead of it Sunday night. This should bring dewpoints up
along with some increasing cloud cover. This will keep lows from
dropping much below the upper 40s to mid 50s.

&&

.LONG TERM...
(Monday through Friday)
Issued at 102 PM CDT Fri Mar 31 2023

At the start of Monday morning, a short wave trough will be moving
across the area during the morning hours, with a chance for light
rain for the area. Weakly convergent low-lvl flow may generate a few
showers or thunderstorms later on Monday into Monday night, but
forcing is generally weak during the late Monday period.

Generally inclement and potentially stormy weather will tend to
prevail for Tuesday through the end of next week, although details in
timing certainly remain to be resolved in the longer-term guidance
suite. The synoptic boundary serving as the dividing line between
modified polar/continental air and a humid, sub-tropical air mass
will continue to waver back and forth across the TN Valley as a
series of upr waves embedded in SWRLY flow aloft move across the
region. On Tuesday, it does appear likely that a deep trough will
take shape across the western CONUS, with cyclogenesis in the central
High Plains. The main synoptic boundary will probably be well to our
north at this time with our region deep into the warm sector of the
developing system. Some models/ensembles eject upr short waves and a
plume of steep mid-lvl lapse rates out of the SW/NRN Mexico on
Tuesday into Tuesday night, which may be capable of instigating
strong shower/thunderstorm development. Coverage of any activity on
Tuesday/Tuesday night is quite uncertain though considering the
better part of the forcing will probably exist to our north in the
mid-Miss Valley into the Midwest. POPs are tailored accordingly,
indicating higher values along our northern border. What is
appearing more certain is that the attendant cold front will move
across the area sometime on Wednesday...whether during the morning or
afternoon is uncertain at this time. However, the timing may end up
having severe weather implications for the area. A potential
combination of shear/instability in the warm sector ahead of the
front offers a recipe capable of producing severe weather just
ahead/along the front. But, the best dynamic forcing appears likely
to be to our north according to wind field progs indicating a 60+ kt
low-lvl jet located in the OH Valley, although 50 kts could be
realized here. Nevertheless, specifics regarding timing and placement
of features with this system will be watched going forward.

There are some indications that the sfc boundary will pass to our
southeast on Wednesday. However, continued SW flow aloft may prevail
across the shallow cooler air mass that moves into the region. This
could result in a continuation of periods of rain with a few
embedded thunderstorms at times into the late week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1240 AM CDT Sat Apr 1 2023

Stormy conditions will impact the terminals over the next few
hours, as strong to severe showers and thunderstorms extending
from west of KBNA and KTUP move eastward. This line should reach
KMSL in the hour or so, and KHSV in 1-2 hours. Variable winds
with gusts +40kt and brief VSBY reductions to IFR are possible in
the stronger storms. The showers should end quickly as they head
east, with VFR weather returning. Strong winds however will
continue for the rest of the night through the early afternoon.
SW-W winds after the showers pass will become westerly, then W-NW
during the afternoon, slowly subsiding in the early evening.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 1 PM CDT this afternoon for ALZ001>010-016.

TN...Wind Advisory until 1 PM CDT this afternoon for TNZ076-096-097.

&&

NEAR TERM...RSB
SHORT TERM....KTW
LONG TERM....KDW
AVIATION...RSB

In the hours before

Local storm report, Apr 1, 2:10 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
210 AM CDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 AM     TORNADO          6 N RED BAY             34.53N 88.14W
04/01/2023                   FRANKLIN           AL   OFFICIAL NWS OBS

            A TORNADO DEBRIS SIGNATURE (TDS) WAS
            DETECTED ON GWX RADAR.

&&

HC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 1:22 AM CDTTornado WarningHUNColbert, Franklin23 min
Apr 1, 1:24 AM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale51 min
Apr 1, 1:30 AM CDTTornado WarningHUNColbert, Lauderdale30 min
Apr 1, 1:40 AM CDTTornado Warning Tornado observedHUNColbert, Franklin35 min
Apr 1, 2:03 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence42 min
Apr 1, 2:05 AM CDTSevere Thunderstorm WarningHUNLauderdale, Limestone40 min
Apr 1, 3:04 AM CDTSevere Thunderstorm WarningHUNJackson, Madison41 min
Apr 1, 3:06 AM CDTSevere Thunderstorm WarningHUNCullman, Lawrence, Morgan24 min
Apr 1, 3:07 AM CDTTornado WarningHUNMadison23 min
Apr 1, 3:19 AM CDTSevere Thunderstorm WarningHUNJackson, Madison41 min
Apr 1, 3:20 AM CDTTornado WarningHUNMarshall, Morgan25 min
Apr 1, 3:42 AM CDTSevere Thunderstorm WarningHUNCullman33 min
Apr 1, 3:48 AM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Madison, Marshall27 min
Apr 1, 3:52 AM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson38 min
Apr 1, 4:14 AM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall46 min

Nearby

Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.